How do you get chemo chills to stop?

1 answer | Last updated: Nov 30, 2016
Mark asked...

Has anyone had chills during chemo? If so, any suggestions to have them stop? How long after treatment do chemo chills last?


Expert Answers

Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone with Cancer," "The Journey of Grief," "Handbook on Hospice and Palliative Care," and other titles on cancer diagnosis and end of life. She speaks regularly at cancer research and support functions, including PANCAN and Cancer Survivor's Network. She is a former member of the Executive Committee of the CSN at St. Joseph's Hospital of Atlanta and the Georgia Chapter of the Lymphoma Research Foundation.

Symptoms like chills, shaking and fever are the body’s way of trying to increase temperature through muscular activity. These are seen during chemotherapy and may continue for hours or even days afterwards.  Chills are particularly common with certain cancer drugs such as interferon, interleukin-2, and tumor necrosis factor (TNF), but they can occur after treatment with most chemotherapy agents.

Unless your doctor has advised against it, you should be able to keep the chills under control with ibuprofen, acetaminophen, or aspirin. However, if the chills persist or don't respond to treatment with common painkillers, talk to your doctor about other medications. There's no need to suffer chills while undergoing chemotherapy.